Montana, 2009

High Wind in Montana, January 2, 2009

January 2, 2009 · NWS BYZ · 5 events in 5 counties and zones

A Pacific disturbance brought strong winds to portions of South Central Montana. These very strong winds developed across the Upper Yellowstone and Upper Stillwater Valleys during the evening of the 1st and into the early morning hours of the 2nd.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A Pacific disturbance brought strong winds to portions of South Central Montana. These very strong winds developed across the Upper Yellowstone and Upper Stillwater Valleys during the evening of the 1st and into the early morning hours of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 2, 11:02 AM MST, 13 minutes earlier.

Area forecast discussion, Jan 2, 11:02 AM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
1102 AM MST FRI JAN 2 2009

.SHORT TERM...VALID FOR TDY AND SAT...

...WINTER STORM WARNING CONTINUES IN SOUTHWEST MOUNTAINS...
...ARCTIC FRONT WILL PUSH THROUGH LATE TODAY AND THIS EVENING...

UPDATE LATE THIS MORNING TO CANCEL HIGH WIND WARNING...STRONG
WINDS WILL CONTINUE FOR THE NEXT COUPLE OF HOURS...BUT SHOULD
DECREASE SUDDENLY IN THE EARLY AFTERNOON.

CHALLENGING FORECAST CONTINUES WITH LOTS GOING ON TODAY.

UPDATE THIS MORNING...CANCELLED FREEZING RAIN ADVISORY FOR
NORTHEAST SECTIONS. PRECIPITATION PRETTY MUCH ENDED THERE AS
FRONTOGENESIS BAND MOVED NORTH. ROADS IN ROSEBUD AND TREASURE
COUNTY REPORTED TO BE COVERED IN ICE FROM OVERNIGHT EVENT.

WINTER STORM WARNING STILL LOOKS FINE IN SOUTHWEST MOUNTAINS. NO
CHANGES THERE.

HIGH WIND WARNING FOR GAP AREAS IN WEST TRICKY. LIVINGSTON NEAR
WARNING CRITERIA WITH SUSTAINED AT 48 MPH. SURFACE LOW TO DROP
OVER AREA WARNING BY LATE MORNING COMPROMISING THE TIGHT PRESSURE
GRADIENT. WINDS MAY DECREASE QUICKLY BY LATE MORNING. WILL KEEP
WARNING GOING UNTIL WE SEE WINDS ABATE....WHICH SHOULD BE CLOSE TO
CURRENT EXPIRATION TIME OF 18Z.

VERY WARM AIR JUST OFF SURFACE MIXING DOWN IN FOOTHILLS AND WEST
DUE TO WINDS. REPORTS OF TEMPERATURE JUMPS TO MID 40S. WHICH AREAS
MIX OUT OVER CENTRAL ZONES WILL BE TRICKY BEFORE ARCTIC AIR
INVADES LATE TODAY. LOWERED TEMPS OVER NORTH...BUT LEFT ALONE
ELSEWHERE.

ARCTIC FRONT LATE TODAY AND TONIGHT WILL PROVIDE PROBLEMS DUE TO
FAST MOVEMENT. MAY NEED SHORT ADVISORIES FOR SOME LOCATIONS IN
UPSLOPE PRONE AREAS OF FOOTHILLS. BILLINGS MAY EVEN SEE A QUICK
SHOT OF AN INCH OR SO. JUDITH GAP COULD SEE STRONG WINSD AND SHORT
PERIOD OF MODERATE SNOW AS WELL. WILL ADDRESS IN DETAIL FOR
AFTERNOON PACKAGE. BT

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

VERY LITTLE IN THE WAY OF CHANGES THIS MORNING TO THE EXTENDED
FORECAST...CONFINED MAINLY TO TO VERY SLIGHT TWEAKS TO TEMPS AND
MINOR COLLABORATIVE CHANGES. MODELS STILL FAVOR STRONG RIDGE
SETTING UP OVER THE WEST COAST...PLACING THE REGION IN PREVALENT
NW FLOW ALOFT THROUGH THE DURATION OF THE EXTENDED PERIOD. THE
DOMINANT FLOW ALSO KEEPS THE BULK OF THE COLD CANADIAN AIR CLEAR
OF OUR AREA TO THE EAST...AT LEAST UNTIL THE END OF THE EXTENDED
WHEN IT LOOKS LIKE WE GET A BIT OF A BACKDOOR COLD FRONT TO SLIP
BACK INTO THE REGION. THEREFORE EXPECT UNSETTLED PATTERN TO
CONTINUE WITH WEAK WAVES RIDING ALONG THE UNSTABLE NORTHWEST
FLOW...AND A PRETTY STRONG MOISTURE CONVEYOR FROM THE PACIFIC.
DIFFICULTY IS WITH THE TIMING OF WAVES INTO THE EXTENDED AS MOST
ARE TO WEAK TO GET A GOOD HANDLE ON UNTIL GET CLOSER TEMPORALLY.

TEMPS SHOULD REMAIN PRETTY SEASONAL TO SLIGHTLY ABOVE NORMAL FOR
THE DURATION OF THE EXTENDED PERIOD...AND WIND WILL LIKELY
CONTINUE TO BE A CONCERN THROUGHOUT AS WAVES MOVE THROUGH THE
REGION....ESPECIALLY IN THE UPPER YELLOWSTONE AND STILLWATER
VALLEYS AND FOOTHILLS. GILSTAD

&&

.AVIATION...

AN ARCTIC COLD FRONT WILL PLUNGE S THROUGH MOST OF THE AREA THIS
AFTERNOON ACCOMPANIED BY A BAND OF SNOW WITH IFR/LIFR CONDITIONS.
THE FRONT SHOULD MOVE THROUGH KLVM AND KBIL BETWEEN 20Z AND 22Z.
FURTHER E...OVER KMLS...THE BAND OF SNOW SHOULD NOT BE AS INTENSE.
EXPECT MVFR/IFR CONDITIONS IN THE VICINITY OF KMLS. THE FRONT WILL
NOT REACH KSHR UNTIL AFTER 00Z TONIGHT. EXPECT IFR/LIFR CONDITIONS
AS THE FRONT MOVES THROUGH KSHR. EXPECT MOUNTAIN OBSCURATION OVER
THE CRAZY...BEARTOOTH AND ABSAROKA MOUNTAINS THROUGH THE AFTERNOON
DUE TO SNOW. THERE WILL BE JUST AREAS OF MOUNTAIN OBSCURATION OVER
THE NE BIG HORN MOUNTAINS THIS AFTERNOON.

THE FRONTAL PASSAGE WILL BE ACCOMPANIED BY A GUSTY WIND SHIFT TO
THE N. STRONG SW WINDS AT 35 TO 50 KT WITH GUSTS TO 60 KT WILL
CONTINUE OVER KLVM UNTIL THE FRONT PASSES THROUGH THE AREA. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 037 008/016 003/023 015/033 016/036 021/041 020/041
    3/O 53/S    10/B    03/J    32/J    22/J    11/N
LVM 048 004/016 002/025 015/034 023/035 024/045 029/041
    7/R 62/S    20/N    24/J    23/J    32/J    22/S
HDN 040 007/014 902/023 009/031 014/036 016/041 017/043
    3/O 54/S    10/B    03/J    42/J    32/J    12/S
MLS 032 001/006 907/020 008/031 014/031 013/035 010/036
    4/S 32/S    10/B    02/J    32/J    23/J    22/S
4BQ 043 006/012 903/026 008/031 015/034 016/039 015/043
    2/O 63/S    10/B    02/J    33/J    33/J    12/S
BHK 032 901/005 909/022 006/028 012/027 013/033 010/036
    3/S 32/S    10/B    02/J    32/J    23/J    22/S
SHR 043 011/015 904/023 007/034 013/035 011/040 016/042
    2/R 96/S    20/B    02/J    32/J    22/J    12/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT UNTIL 6 PM MST THIS AFTERNOON
      FOR ZONE 67.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 2, 9:56 AM MST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
956 AM MST FRI JAN 2 2009

MTZ028>042-056>058-063>068-WYZ098-099-031700-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
956 AM MST FRI JAN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC COLD FRONT WILL PLUNGE SOUTH THROUGH THE AREA THIS
AFTERNOON INTO EARLY THIS EVENING. THE FRONT WILL BE ACCOMPANIED
BY A BAND OF SNOW AND GUSTY NORTH WINDS. SNOW ACCUMULATIONS WILL
BE LESS THAN AN INCH.

HEAVY SNOW WILL OCCUR OVER THE BEARTOOTH AND ABSAROKA MOUNTAINS
THROUGH THE DAY. BETWEEN 8 AND 12 INCHES OF SNOWFALL WILL OCCUR
WITH THE HEAVIEST SNOW EXPECTED ON THE WEST FACING SLOPES AROUND
COOKE CITY. STRONG WINDS WILL ALSO OCCUR OVER THE MOUNTAINS TODAY.

STRONG WINDS AT 35 TO 55 MPH WITH GUSTS TO AROUND 70 MPH WILL
CONTINUE IN LIVINGSTON UNTIL THE FRONT MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ARCTIC AIR WILL REMAIN OVER THE AREA SATURDAY AND WILL BRING
MUCH BELOW NORMAL TEMPERATURES ALONG WITH ADDITIONAL LIGHT SNOW
TO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Livingston Area

When
January 2, 11:15 AM MST to 12:25 PM MST
Where
Livingston Area forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Sustained winds of 50 mph were recorded at the Livingston Airport and East Livingston.

High Wind, Beartooth Foothills

When
January 2, 11:15 AM MST to 12:25 PM MST
Where
Beartooth Foothills forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
ASOS
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Sustained winds of 50 mph were recorded at the Livingston Airport and East Livingston.

High Wind, Yellowstone

When
January 2, 3:20 PM MST to 5:00 PM MST
Where
Yellowstone forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

A wind gust of 66 mph was reported at the Billings Airport.

High Wind, Southern Big Horn

When
January 2, 4:50 PM MST to 6:00 PM MST
Where
Southern Big Horn forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways

A wind gust of 61 mph was reported at the Aberdeen Hill DOT.

High Wind, Carter

When
January 2, 6:14 PM MST to 8:00 PM MST
Where
Carter forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

A wind gust of 61 mph was reported 25ESE of Alzada.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144054, 144055, 145538, 145539, 145540.